Iowa, 2024

Drought in Iowa, April 1 to 2, 2024

April 1 to 2, 2024 · NWS DMX · 1 event in 1 county or zone

Rains continued into early April from March and led to improved hydrologic and agricultural drought conditions with severe drought ending.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rains continued into early April from March and led to improved hydrologic and agricultural drought conditions with severe drought ending.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 11:04 PM CST, 56 minutes earlier. Its key messages:

  • Showers and thunderstorms are likely (60 to 70 percent chance) at times across about the southeast half of Iowa this afternoon into early tonight. A few of these storms will produce hail in southern Iowa.
  • Showers and thunderstorms are likely (60 to 80 percent chance) to be more widespread, though intermittently, across Iowa on Monday. The severe weather threat is lower, however.
  • Tuesday and Wednesday will be windy and blustery, with a few light showers possible across the eastern half of Iowa late Tuesday. The forecast is then dry and steadily warmer in the latter half of the week before another storm system approaches around next Sunday.
Area forecast discussion, Mar 31, 11:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1204 AM CDT Mon Apr 1 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Showers and thunderstorms are likely (60 to 70 percent chance)
  at times across about the southeast half of Iowa this
  afternoon into early tonight. A few of these storms will
  produce hail in southern Iowa.

- Showers and thunderstorms are likely (60 to 80 percent chance)
  to be more widespread, though intermittently, across Iowa on
  Monday. The severe weather threat is lower, however.

- Tuesday and Wednesday will be windy and blustery, with a few
  light showers possible across the eastern half of Iowa late
  Tuesday. The forecast is then dry and steadily warmer in the
  latter half of the week before another storm system approaches
  around next Sunday.

&&

.DISCUSSION...
Issued at 221 PM CDT Sun Mar 31 2024

Forecast has been more or less on track today, albeit with a
delayed arrival time for convection spreading in from the south.
It has finally entered our service area in the last few hours,
with thunderstorms tracking across southern Iowa and more
showers and storms upstream over northern Missouri.
Temperatures have overachieved a bit due to the delayed rain
onset, but are still being held somewhat in check by gradually
thickening high clouds.

CAMs are in near unanimous agreement depicting the area of
scattered showers and storms drifting generally northeastward
across Iowa this evening, and there is also a persistent signal
for a second round of somewhat more vigorous storms developing
on the nose of the low-level jet just after sunset, around
01-03Z or so. However, all available solutions keep this second
round of storms just to the southeast of our area, over
northeast Missouri and perhaps extreme southeast Iowa. In terms
of severe weather potential, the surface warm front remains
nearly stationary over northern Missouri, and any storms in our
forecast area will remain elevated and keyed closer to the 850
mb frontal surface. While bulk and effective shear magnitudes
are sufficiently strong, overall instability is somewhat limited
and due to the elevated nature of the storms hail is the only
severe threat. Lapse rates in the effective storm layer remain
supportive of this threat, and SPC is retaining a Marginal Risk
across our southern counties, with a Slight Risk just scraping
our far southeast.

Both the initial swath of scattered showers and storms, and the
second LLJ-induced cluster passing just to our southeast, should
clear the area early tonight, by around midnight or so, followed
by a relative lull in which focused lift is absent and we will
see more isolated showers and sprinkles, and have continued to
advertise a brief period of considerably lower POPs accordingly.
However, as the parent 500 mb trough approaches from the west
later overnight, we should see an increase in showers and storms
once again, from west to east during the early to mid-morning
hours Monday, then another round of diurnally driven convection
in or near our southeast Monday afternoon/evening. However, with
the surface boundary and stronger instability even farther
southeast of our area on Monday, any associated severe weather
risk will be lower.

Any lingering rain will end from northwest to southeast on
Monday night and Tuesday morning, as the storm system moves away
into the Ohio River valley and a large surface ridge builds
into Iowa from the northwest. However, a 500 mb closed low will
sink quickly southward over the Wisconsin/Lake Michigan region
on Tuesday afternoon and evening, bringing chances for
sprinkles/flurries or brief showers across our northeastern and
eastern counties during this time, but with no discernible
impact. Of greater note is that the deepening departing low to
the east and the building ridge to the west will place Iowa
within a region of tight surface pressure gradients, with deep
and efficient boundary layer mixing leading to strong north
northwest winds both Tuesday and Wednesday. While temperatures
will hover only a little below seasonal norms during this time
in the absence of strong cold air advection, it will make for a
couple of blustery and cool days. Forecast soundings and winds
aloft support some potential for advisory criteria to be
reached, however, confidence is low due to differences in the
strength and timing of the high and low pressure systems driving
that potential.

As the Great Lakes 500 mb low subsequently moves away, a
prolonged period of deep-layer ridging will build into Iowa
through Saturday promoting dry and sunny weather with gradually
rebounding temperatures. By Friday and Saturday, afternoon
highs will likely range in the 60s across our area, perhaps
approaching 70 in the southwest. However, by Saturday a large
gyre will have developed over the western U.S. and will
subsequently swing eastward, affecting our region sometime from
the latter part of the weekend into early next week. Details are
very uncertain at this range, but a round of rain and perhaps
thunderstorms are a distinct possibility, and there may also be
an impact on eclipse viewing April 8th depending on how quickly
the storm system can clear out. Stay tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1201 AM CDT Mon Apr 1 2024

MVFR/IFR stratus was in place across portions of southern IA at
06z, just north of a northern MO warm front. Farther north,
generally VFR conditions were present. Scattered convection in
the vicinity of KOTM should end within the next hour or two. Conditions
are then expected to degrade further during the early morning
hours however with widespread IFR/LIFR conditions developing,
mainly due to stratus, and lasting through Monday. Scattered
showers and storms can be expected to redevelop west to east
11-13z and the continuing intermittently through much of
tomorrow. Thunder has only been mentioned in short term near
KOTM until confidence in later timing increases. While it won't
rain straight through the entire day, long duration -SHRA is
noted with more wet periods than dry anticipated and breaks
difficult to pinpoint at this lead time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Lee
AVIATION...Small
Hazardous weather outlook, Mar 31, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Sun Mar 31 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
335 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will continue off and on into tonight. A few strong
to severe storms are possible in southern Iowa. Hail is the main
hazard with any stronger storms that develop, though gusty winds
and heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will occur on Monday. A few stronger
storms are once again possible in southern Iowa, however the
severe threat remains low at this time.

Breezy winds are expected Tuesday and Wednesday, with gusts
highest Wednesday gusting 30-35+ mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

In the hours before

Special weather statement, Mar 31, 8:45 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
945 PM CDT Sun Mar 31 2024

IAZ095-096-010315-
Appanoose IA-Wayne IA-
945 PM CDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE AND NORTHWESTERN
APPANOOSE COUNTIES THROUGH 1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corydon, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Corydon, Rathbun Lake, Allerton, Promise City, Plano, and Millerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4078 9353 4090 9315 4090 9308 4070 9300
      4068 9350
TIME...MOT...LOC 0244Z 258DEG 36KT 4075 9338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCM
Special weather statement, Mar 31, 9:15 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1015 PM CDT Sun Mar 31 2024

IAZ095-096-010330-
Appanoose IA-Wayne IA-
1015 PM CDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WAYNE AND
NORTHWESTERN APPANOOSE COUNTIES THROUGH 1030 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rathbun Lake, or 11 miles west of Centerville,
moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Centerville, Rathbun Lake, Moravia, Mystic, Promise City, Rathbun,
Plano, Honey Creek State Park, and Sharon Bluffs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 9315 4084 9318 4090 9286 4090 9280
      4072 9274
TIME...MOT...LOC 0315Z 261DEG 32KT 4079 9308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wapello

When
April 1, 12:00 AM CST to April 2, 7:00 AM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Rainfall in late March and early April led to a decrease in the drought conditions across Wapello County with severe drought ending.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167278.